Follow
Share

My Mom has been taking tranquilizers ever since I was a young girl and now her doctor lowered her dose to 1 mg a day but my Mom takes 2 (1mg) pills a day which leaves her short. I know she is addicted and I don't know how to help her.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Yes,yes, yes, agree all around. At 90 addiction is the last thing i would worry about.
Now the sounding drugged and depressed is another issue altogether so just maybe Ativan is no longer the correct choice for Mom.
Did the Dr discuss halving the dose of Ativan or did you just get the prescription. As she was a new patient it might have been a simple mistake. Often times the nurse writes out the prescription and the Dr just signs and mistakes are made.
Like everything else medical these days yu need to keep your wits about you.
Helpful Answer (1)
Report

Amen!
Helpful Answer (1)
Report

I had my dad to an orthopedic doc prior to his lower back surgery at 82 years old. My dad was in so much pain and he went thru all the non narcotic pain MEDS and nothing worked. I asked why he could not give him percocet and his response was they were addictive. I told this doc that I really didn't care if he was addicted if his quality of life was better. He finally gave in and prescribed something that actually gave my dad some relief. I know that there are big problems with addictive medications but I also think that the people who really need them are getting the short end of the stick. If your mom is 90 years old and has been taking this medication for years, Doesn't drive, etc., I don't see the harm in keeping her on this medication. If it enhances her quality of life, give her the pill.
Helpful Answer (2)
Report

The doctor that was prescribing my Mom 1 mg pills to take twice a day dropped my Mom as a patient, it wasn't personal as there was a takeover of the medical facility. Thus my Mom had to find a new doctor who prescribed 1 mg once a day which is not enough for my Mom.

I think I should call my Mom's doctor and explain that my Mom is used to taking 1 mg twice a day and that she shouldn't run out. I don't think she is abusing it though and she does not drive anymore. At 90 years old if she feels this medicine is helping her then why not? I just get worried when she tells me she is running out. I also notice that after she takes an Ativan she sounds drugged and depressed.

Thanks for all your advice,
Jenna
Helpful Answer (0)
Report

Exactly, JessieBelle. At an advanced age it's not likely mom is going to go out and pawn family heirlooms to get a fix - since its been going on for a while I just can't see the point in making everyone miserable IF it's not a hazard in any other way. That's a big "IF" but if it keeps them happy, gives them a sense of peace, security etc - even a pleasant buzz, so what? - as long as they aren't falling, setting the house on fire, driving... Taking them off the pills may cause more risks and problems than just letting it be.
Helpful Answer (5)
Report

Rainmom, your thoughts on this are the same as mine. If someone has been allowed to have something until such a late point of life, what is the logic of a sudden change unless there is a problem. My mother has been on a benzo of some type (Valium, Xanax, Ativan) since I was a child. She used to take too much for 'her nerves." If she felt nauseous, achy, or any way bad, she would head for her nerve pill. Now that she is older, she is content with two 0.5 mg tablets Ativan a day. She can have a third one if she really needs it. I don't worry about addiction. That boat sailed years ago. I just worry about keeping her comfortable without doing any harm.
Helpful Answer (5)
Report

My mother abused oxycodone for years. I don't know if she was actually addicted but if not - pretty close. I look at it two ways - and it depends on the person and their situation. Is the addiction causing any harm at 90 yrs old? If not - I'd let it alone. If on the other hand if the person is driving, falling, etc from the pills something needs to be done. It took me having a few conversations with my moms PCP for him to get the picture but once he did we worked together and got it resolved. It included things like switching to similar but less potent drugs at first, reducing how many she received and absolutely not allowing early refills. The ironic thing is - a year after mom got it under control, - mom is on hospice and she can have her drug of choice every half hour - but mom can't remember to ask for it! Life has a funny sense of humor!
Helpful Answer (4)
Report

Why did he lower her dosage? Was she sleeping too much? Did he cut her from four 0.5 mg tabs a day to two? Or did he half the dosage of two tabs?

Many doctors are backing off from giving benzodiazepines because they are concerned of being accused of over-prescribing them. They are something the government monitors. Sometimes doctors are more cautious than is needed. If your other has been on the benzos for so long, there doesn't seem much point in addressing it at this late date unless the Ativan is creating a specific problem. The insurance companies will accept prescriptions for 3 tabs a day of whatever dosage the doctor decides. This is down from 4 that was the usual amount many years ago. If your mother is having so much trouble, talk to the doctor about cutting back to three 0.5 mg tabs a day. Is there a way someone could manage them for her so she doesn't run out -- like only setting out 3 each day?
Helpful Answer (3)
Report

Get in touch with the prescribing Dr. for his/her advice. Don't try to alter or taper her doses on your own.

If the Dr. gives you instructions on how to taper her down will you be able to carry them out? That is, do you have access to her medication? Do you administer it or fill the pill box? Someone might need to be there to monitor her dosages.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.